Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 18, NWS Kansas City, MO

April 5, 2001Putnam County, Sullivan County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Apr 5, 2001, 4:52 PM CDT for Putnam County, Sullivan County, Missouri. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 5, 2001, 4:52 PM CDT (21:52 UTC)
Expired
Apr 5, 2001, 5:30 PM CDT
In force
38 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Putnam County, MO, Sullivan County, MO

The radar

The Des Moines radar (KDMX), 156 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 5, 5:25 PM CDTHail 0.75Lucerne, MO
Apr 5, 5:25 PM CDTHail 0.75Newtown, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 5, 2:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.9 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2001-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2001-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 240 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1525 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
240 m²/s²
0-3 km storm-relative helicity
310 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

341 
WUUS53 KEAX 052152
SVRMCI
MOC171-211-052230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
452 PM CDT THU APR 5 2001

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PUTNAM COUNTY IN NORTH CENTRAL MISSOURI
  THIS INCLUDES THE CITY OF UNIONVILLE
  SULLIVAN COUNTY IN NORTH CENTRAL MISSOURI   THIS INCLUDES THE CITY 
OF MILAN

* UNTIL 530 PM CDT

* AT 452 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES WEST OF NEWTOWN...OR ABOUT 22 MILES   
NORTHWEST OF MILAN...MOVING EAST AT 35 MPH. THIS STORM HAS A HISTORY 
OF ONE INCH HAIL AND DAMAGING WINDS.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NEWTOWN AT 500 PM CDT
  POLLOCK AT 520 PM CDT
  BOYNTON AT 525 PM CDT
  GREEN CITY AT 530 PM CDT

THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE QUARTER SIZE HAIL...AND
WINDS IN EXCESS OF 70 MPH. FOR YOUR SAFETY...MOVE INDOORS AND STAY
AWAY FROM WINDOWS. REMEMBER...LIGHTNING IS A THREAT FROM ALL
THUNDERSTORMS. HEAVY RAINS CAN CAUSE LOCALIZED FLOODING OF LOW LYING
AREAS.

LAT...LON 4055 9335 4022 9335 4012 9291 4057 9275

BUNTING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 4:34 PM CDT, 18 minutes earlier.

Area forecast discussion, Apr 5, 4:34 PM CDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
434 PM CDT THU APR 5 2001

SVR WX OCCURING LATE THIS PM ACR FAR NRN MO ALG AND TO N OF NRLY
STNRY BNDRY. MESO-ETA APPRS TO BE A TAD SLOW IN MVG SHRT WV ACR IA
SO IT APPRS CNVTN WILL LINGER INTO ERLY EVNG HRS. OTHERWISE ONCE
SHRT WV PASSES TO NE MODELS SHW MORE STABLE ENVIRONMENT MVG IN UNTIL
ERLY FRI AM HRS. THEREFORE AFT EVNG STORMS DROPPED TO CHC POP ACR
FAR N CWA. ELSEWHERE REMOVED POPS FOR TNGT AS CAP APPRS TO BE TO STG
WITH UNSUALLY WRM ENVIRONMENT FOR ERLY APR. GUIDANCE TEMPS LK
REASONABLY AND ADJUSTED ALL ZNS ACCORDINGLY.

MODEL CROS-SECTS INDICATE STEADY MSTR FLUX CNVGNC THRU ABT 1500 UTC
FRI THEREFORE THINK AT LEAST BKN ST DECK PERSISTS THRU FRI AM. SOME
SUBSIDENCE AND MSTR FLUX DVRGNC SUGGESTS THAT ST BRKS BET 1500-1800
UTC FRI THEREFORE ANTICIPATE SOME DOWNWARD TRANSFER OF MOMENTUM ACR
WRN CWA FRI PM. GIVEN 45 KNOT WNDS OR GRTR FCST IN BNDRY LYR ISSUED
WND ADVSY FOR FRI ACR ARN ZNS.

STAGE IS SET FOR SVR WX OUTBRK FRI PM/EVNG ACR PLNS. LAPSE RATES
STEEPEN BY 0000 UTC SAT WITH IMPRESSIVE SR SHEAR VECTS FCST BY ETA
ACR NW MO. SUPERCELLS APPR TO BE A GOOD BET ACR ERN NE/ERN KS/FAR NW
MO FRI EVNG WITH POTENTIAL SQUALL LN THRU REMAINDER OF CWA. AS STG
SW U.S. SHRT WV LIFTS OUT STG 115-125 JET AT 300 HPA AND POTENTIAL
VORTICITY MAX SHLD NOT ONLY HELP FEED CNVTN AS FEATURE INTERSECTS
DRY LN BUT WILL SET THE STAGE FOR 12-18 PRD OF VRY STG WNDS ACR CWA.
ISSUED HIGH WND WATCH FOR ALL OF CWA FRI NITE/SAT AM. WITH CLR SKIES
XPTD SAT AM THINK DOWNWARD TRANSFER OF MOMENTUM WILL AID IN
PRODUCING WND GUSTS TO WARNING CRITERIA.

SUN THRU XTND FCST APPRS UP FOR GRABS. MED RANGE MODELS OFFER
DIFFERING SOLNS WITH EACH RUN. REMOVED CHC FOR PCPN SUN BUT LEF TIN
FOR MON THRU WED TIME FRAME. ANOTHER QUASI-STNRY BNDRY FCST TO SET
UP INVOF CWA IN BROAD SW FLW. CWA MAY BE ON FENCE BET COOL OVER
RUNNING TYPE PCPN TO N OF BNDRY AND CNVTN TO S. TRENDED TEMPS COOLER
THRU TIME.

.EAX...
KS...ALL WND ADVSY FRI
     ALL HIGH WND WATCH FRI NGT/SAT AM

MO...MOZ001>005-011>014-020>022-028>030-037-038-043-044-053-054
     WND ADVSY FRI
     ALL HIGH WIND WATCH FRI NGT/SAT AM

BODNER

In the hours before

Special weather statement, Apr 5, 12:41 PM CDT, 4 hours 11 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-061200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1241 PM CDT THU APR 5 2001

...SEVERE THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT...

FORECAST: THUNDERSTORMS WILL DEVELOP ACROSS NORTHEAST KANSAS AND
NORTHWEST AND NORTH CENTRAL MISSOURI THIS AFTERNOON. SOME OF THESE
STORMS COULD BECOME SEVERE POSSIBLY PRODUCING LARGE HAIL AND
DAMAGING WINDS.

DISCUSSION: A WARM FRONT ACROSS NORTHERN KANSAS AND NORTHERN
MISSOURI WILL SERVE AS A FOCAL POINT FOR THUNDERSTORM DEVELOPMENT
THIS AFTERNOON AND EVENING. VERY WARM...HUMID AIR WILL COUPLE WITH
AN UPPER LEVEL STORM SYSTEM TO HELP PRODUCE AN UNSTABLE ATMOSPHERE.
THE CURRENT WIND FIELD AT THE SURFACE AND ALOFT SUPPORT THE
POSSIBILITY THAT SOME STORMS COULD ROTATE. THE MAIN THREATS FROM
THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS.

OUTLOOK:  AN OUTBREAK OF SEVERE WEATHER IS LIKELY LATE FRIDAY
AFTERNOON AND FRIDAY EVENING AS AN UPPER LEVEL STORM SYSTEM CROSSES
THE PLAINS.  THUNDERSTORMS WILL AGAIN BE POSSIBLE ON SUNDAY AND THE
BEGINNING OF THE WORK WEEK.

18
2
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.CRH.NOAA.GOV/EAX
Local storm report, Apr 5, 1:22 PM CDT, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
122 PM CDT THU APR 05 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0120 PM    ROCKPORT                  MO   .75 INCH HAIL
04/05/01   ATCHISON                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Apr 5, 2:02 PM CDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
202 PM CDT THU APR 05 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0145 PM    WESTBORO                  MO   .88 INCH HAIL
04/05/01   ATCHISON                       REPORTED BY PUBLIC.
Local storm report, Apr 5, 3:47 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
347 PM CDT THU APR 05 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0315 PM    SHERIDAN                  MO   .75 INCH HAIL
04/05/01   WORTH                          REPORTED BY PUBLIC.

0334 PM    GRANT CITY                MO   .75 INCH HAIL
04/05/01   WORTH                          REPORTED BY PUBLIC.

@RUKWBCe1KDENWWUS53 KEAX 052048
SVSMCI
MOZ002-003-052115-

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
347 PM CDT THU APR 5 2001

...SEVERE THUNDERSTORM WARNING FOR WORTH AND NORTHEASTERN NODAWAY
COUNTIES HAS EXPIRED...

AT 347 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS MOVING TO THE
EAST AT 35 MPH INTO NORTHERN HARRISON COUNTY.

AT 334 PM CDT THE PUBLIC REPORTED DIME SIZE HAIL IN GRANT CITY. DIME
SIZE HAIL WAS ALSO REPORTED IN SHERIDAN AT 315 PM.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
PLEASANT HILL.

LAT...LON 4057 9489 4039 9492 4039 9422 4058 9424

&

GK
Local storm report, Apr 5, 4:16 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
416 PM CDT THU APR 05 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0400 PM    EAGLEVILLE                MO   .75 INCH HAIL
04/05/01   HARRISON                       REPORTED BY PUBLIC.
Local storm report, Apr 5, 4:51 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
451 PM CDT THU APR 05 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0444 PM    MERCER                    MO   .75 INCH HAIL
04/05/01   MERCER                         REPORTED BY PUBLIC.

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 1:14 PM CDTSevere Thunderstorm WarningEAXAtchison46 min
Apr 5, 3:07 PM CDTSevere Thunderstorm WarningEAXNodaway, Worth38 min
Apr 5, 3:41 PM CDTSevere Thunderstorm WarningEAXHarrison49 min
Apr 5, 4:10 PM CDTSevere Thunderstorm WarningEAXMercer65 min
Apr 5, 5:30 PM CDTSevere Thunderstorm WarningEAXAdair, Putnam, Sullivan45 min
Apr 5, 6:14 PM CDTSevere Thunderstorm WarningEAXAdair, Sullivan46 min
Apr 5, 6:33 PM CDTFlash Flood WarningEAXAdair, Sullivan3 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.